On a nonlinear partial differential equation arising in magnetic resonance electrical impedance tomography

Sungwhan Kim, Ohin Kwon, Jin Keun Seo, Jeong Rock Yoon

Research output: Contribution to journalArticle

60 Citations (Scopus)


This paper considers the fundamental questions, such as existence and uniqueness, of a mathematical model arising in the MREIT system, which is an electrical impedance tomography technique integrated with magnetic resonance imaging. The mathematical model for MREIT is the Neumann problem of a nonlinear elliptic partial differential equation ∇ · (a(x)/|∇u(x)| ∇u(x)) = 0. We show that this Neumann problem belongs to one of two cases: either infinitely many solutions exist or no solution exists. This explains rigorously the reason why we have used the modified model in [O. Kwon, E. J. Woo, J. R. Yoon, and J. K. Seo, IEEE Trans. Biomed. Engrg., 49 (2002), pp. 160-167], which is a system of the Neumann problem associated with two different Neumann data. For this modified system, we prove a uniqueness result on the edge detection of a piecewise continuous conductivity distribution.

Original languageEnglish
Pages (from-to)511-526
Number of pages16
JournalSIAM Journal on Mathematical Analysis
Issue number3
Publication statusPublished - 2003 Jan 1


All Science Journal Classification (ASJC) codes

  • Analysis
  • Computational Mathematics
  • Applied Mathematics

Cite this